Does someone with Graves rash have Graves' Disease?
My doctor said recently that he wanted to determine whether a painless rash I've had on my arms could be Graves rash, and that he would look into it. That sounds serious to me - if I have Graves rash, then do I definitely have Graves disease? If so, What will I do to treat the disease?
It sounds you doctor found a rash, and wants to make sure that it is not a manifestation of something else. If the rash is a Graves disease rash, then it usually means you have Graves disease. Graves disease is the most common type of hyperthyroidism. This is where your thyroid gland is secreting too much thyroid hormone. Symptoms include being hot all the time, not sleeping well, weight loss, sweating, fast heart rate, and exophthalmos, a phenomenon where the eyes protrude outward. A rash (typically seen on the legs) can also be seen. A simple blood test looking for TSH followed by a test for anti-TSH receptor antibodies diagnoses Graves disease. Graves disease is very treatable or curable, depending on the preference of treatment. There are a couple medications that will work to reduce thyroid hormone. Most patients opt to get their thyroid gland ablated with a special type of iodine. This is a permanent fix and patients replace thyroid hormone with the medicine synthroid. I suggest you schedule an appointment with your doctor and ask to get your TSH tested so that you'll know for sure whether you have Grave's disease or at least another cause of hyperthyroidism. From there you can discuss the multiple temporary and permanent modes of treatment. Good luck.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.